Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 28, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Apr 17, 1998, 10:37 PM EDT for Candler County, Georgia. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 17, 1998, 10:37 PM EDT (02:37 UTC)
- Expired
- Apr 17, 1998, 11:25 PM EDT
- In force
- 48 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Candler County, GA
The radar
The Charleston,SC radar (KCLX), 101 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 10:50 PM EDT | Thunderstorm Wind 50 | Metter, GA | Large tree limbs and powerlines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 660 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
777 WUUS1 KCHS 180238 RRA SVRCHS GAC043-180325- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1037 PM EDT FRI APR 17 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CANDLER COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 1125 PM EDT * AT 1038 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM EXTREME SOUTHWEST PORTION OF CANDLER COUNTY... MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEAR METTER AT 1050 PM DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS MJR/RMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 8:35 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Apr 17, 8:35 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 835 PM EDT FRI APR 17 1998 SFC ANLY SHOWS FRONT DISSECTING GA FROM NE TO SW AND CLIPPING UPR SC. CURR RADAR LOOP SHOWING ISOLD LGT SHOWRS ON THE ERN EDGE OF LARGER AREA IN SERN GA. LIKE TO KEEP THE POPS IN SERN GA THRU THE RMNDR OF FIRST PD AND WORDED FOR POSS SVR IN EXTREME NWRN PART OF CWA WHERE BOX CURR IN EFFECT. BLV THERE IS THE POSS FOR SOME SHOWERS/TSTMS TO HOLD TOGETHER TO WARRANT SLIPPING IN A 20 POP FOR SC PORTION OF CHS CWA FOR THE OVERNITE PD AS WELL. EXTREME CSTL COUNTIES ADMITTEDLY MARGINAL...BUT A 20 POP WOULDNT HURT. DWPTS RUNNING UPR 60S/NR 70 FOR ENTIRE CWA AND RECMND UPPING OVRNITE LOWS TO UPR 60S ACRS THE BOARD ESP WITH INCRSD CLD COVER FROM BLOWOFF OF STORMS TO THE W. OTHER THAN THAT...NO RECMNDD CHGS FOR ZONES. ON CWF...ARE BORDERLINE SCA ESP S HALF OF CSTL AREA. HOWEVER...HAVE BEEN ADVERTISING SCA ON MANY TELCO FISHING TOURNAMENT QUESTIONS THROUGHOUT TODAY. AS FRONT REMAINS CLOSE TO THIS AREA AND A FOCUS FOR ACTIVITY THRU WKEND AND ENUF OF A PRES GRAD TO KEEP WINDS UP...FEEL IT BEST TO CONT SCA CONDS ESP WITH OUTLOOK FOR ACTIVITY THRU SAT...THRU SUN FOR THAT MATTER. WILL WORD FIRST AND SECOND PD TO REFLECT EXPCTD SCA CONDS. MJR
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 12:14 AM EDT | Severe Thunderstorm Warning | CHS | Screven | 31 min |
| Apr 18, 12:55 AM EDT | Severe Thunderstorm Warning | CHS | Jenkins | 50 min |
| Apr 18, 1:14 AM EDT | Severe Thunderstorm Warning | CHS | Screven | 46 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.